Ohio, 2025

Damaging Winds in Ohio, March 16, 2025

March 16, 2025 · NWS PBZ · 23 events in 7 counties and zones

A strongly forced band of convection developed over the upper Ohio Valley in the morning ahead of an approaching front, with largely unidirectional southerly flow and elongated hodographs. Despite the lack of strong low-level buoyancy, damaging winds become the primary impact across eastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strongly forced band of convection developed over the upper Ohio Valley in the morning ahead of an approaching front, with largely unidirectional southerly flow and elongated hodographs. Despite the lack of strong low-level buoyancy, damaging winds become the primary impact across eastern Ohio. Wind gusts of 60 to 70 MPH, perhaps higher in spots, were plentiful, creating numerous reports of damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 16, 10:03 AM EST, 31 minutes earlier.

Area forecast discussion, Mar 16, 10:03 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1103 AM EDT Sun Mar 16 2025

.SYNOPSIS...
Showers and thunderstorms are expected today as a strong cold
front crosses the region. Some storms could be severe. A few
snow showers are possible early Monday before high pressure
returns dry and warmer weather to the region through mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Strong cold front crosses today
- Showers and thunderstorms expected
- Severe storms possible, with damaging wind and isolated
  tornadoes
- Gusty wind outside of thunderstorms
-------------------------------------------------------------------

A cold front currently crossing through central Ohio will cross
the region, with convection developing ahead of the front late
this morning and into the afternoon. Strong speed and
directional shear with a low level jet max of 50-70kt at 850mb
is progged, as well as CAPE values between 500 and 750j/kg.
Latest CAMs hint towards storms in a line or broken line, and
given the current synoptic situation and several hours of
plentiful solar insolation to bolster sfc instability, the
threat of damaging wind and possible QLCS tornadoes has
increased. After coordination with SPC, a Tornado Watch has
been issued, and is valid until 4PM this afternoon.

Wind gusts to 40mph are also possible outside of any storms
with mixing and a tight surface pressure gradient during the
day.

The low's surface cold front is progged to cross the region by
mid to late afternoon. Additional showers and storms are likely
with the front, though instability and shear is progged to be
less than with the earlier activity.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
KEY MESSAGES:

- Rain changes to snow before ending Monday
- Dry and warmer Tuesday
-------------------------------------------------------------------

Rain is expected to change to snow overnight into early Monday
in cold advection after FROPA, and as the upper trough axis
crosses the region. No accumulation is expected for most of the
area, though an inch or less is possible across the higher
terrain areas. Wind should also diminish tonight as the surface
pressure gradient begins to lessen.

Dry weather and a clearing trend is then expected Monday
afternoon through Tuesday night as high pressure builds across
the region. After a brief cool down on Monday, temperatures
should return to 10 to 15 degrees above average by Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Dry Wednesday
- Rain chances return Wednesday night through Thursday night
- Warm Thursday, then cooler through the weekend
-------------------------------------------------------------------

Model ensembles indicate an amplified pattern to start mid week.
Ridging, ahead of a central CONUS trough, will maintain dry
weather on Wednesday. This trough, and its associated surface
low, will advance eastward Wednesday night through Thursday,
crossing the region region Thursday night. Increasing rain
chances are expected with its approach and passage. The rain
could mix with or change to snow late Thursday and Thursday
night in cold advection behind the low.

The flow is progged to become less amplified by late week.
Weaker, fast moving disturbances are expected to be embedded in
this flow. Dry weather is expected to return Friday under high
pressure, though another fast moving trough/surface low is
progged for Saturday, returning showers to the region.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A deep upper level low will create scattered lighter rain
showers in between two surface boundaries that will be the main
focus of impact through the afternoon. The first, currently in
eastern OH as of 12z, may develop a line of notably gusty winds
between 30-40kts but may intensify through 15z as it lifts NE
and increase lightning production. A second boundary will
develop shortly after that along a S to SW wind shift between
16z-21z, and again will pose the risk for lightning, wind gust
between 35-45kt (and locally higher), and small hail. Confidence
is fairly low on the exact timing for potential terminal impacts
given varied model guidance projections and current struggles in
capturing near-term environment.

The expectation is for a cold front to cross between 22z-04z
tonight that will see wind subside (but remain breezy) and bring
areawide MVFR with localized IFR cigs. Remnant influence of the
upper low and the onset of cold advection may regenerate iso/sct
showers that transition to snow and favor northwest PA. At this
time, accumulations are expected to be minimal given meager
moisture/temperature profiles.

Outlook...
Precipitation will taper off Monday morning while subsidence and
dry advection slowly erode area MVFR stratocu; there is high
confidence in VFR returning to sites by 18z (only 10-25%
probability of MVFR cigs lingering).

There is high confidence in VFR under the influence of high
pressure until the next low pressure system crosses the region
late Wednesday into Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 2 PM EDT this afternoon for WVZ514.

&&

SYNOPSIS...88
NEAR TERM...88
SHORT TERM...WM
LONG TERM...WM
AVIATION...Frazier
Hazardous weather outlook, Mar 16, 9:34 AM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1034 AM EDT Sun Mar 16 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-171445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
1034 AM EDT Sun Mar 16 2025

...TORNADO WATCH 53 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-171445-
Eastern Tucker-
1034 AM EDT Sun Mar 16 2025

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TORNADO WATCH 53 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 16, 5:36 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
636 AM EDT Sun Mar 16 2025

OHZ039-048-057-058-068-161115-
Muskingum OH-Noble OH-Tuscarawas OH-Coshocton OH-Guernsey OH-
636 AM EDT Sun Mar 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT EASTERN MUSKINGUM...
NORTHWESTERN NOBLE...SOUTHEASTERN COSHOCTON...GUERNSEY AND
SOUTHWESTERN TUSCARAWAS COUNTIES UNTIL 715 AM EDT...

At 636 AM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Coshocton to 14 miles southeast of
South Zanesville, or extending from near Coshocton to 16 miles
southeast of Zanesville, moving northeast at 55 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Coshocton, Cambridge, Newcomerstown, New Concord, Byesville, West
  Lafayette, Gnadenhutten, Philo, Port Washington, Pleasant Grove,
  Pleasant City, Cumberland, Conesville, Lore City, Old Washington,
  Plainfield, Norwich, Otsego, Bridgeville and Chandlersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4016 8197 4020 8197 4043 8145 4026 8141
      3988 8148 3976 8176 3977 8193
TIME...MOT...LOC 1036Z 216DEG 45KT 4021 8189 3996 8183 3974 8188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MLB
Special weather statement, Mar 16, 6:01 AM EST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 AM EDT Sun Mar 16 2025

OHZ039-040-049-058-161145-
Carroll OH-Tuscarawas OH-Harrison OH-Guernsey OH-
701 AM EDT Sun Mar 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL HARRISON...
CARROLL...NORTHEASTERN GUERNSEY AND TUSCARAWAS COUNTIES UNTIL 745 AM
EDT...

At 701 AM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 14 miles northwest of Strasburg to 5
miles northeast of Cambridge, or extending from 19 miles northwest
of Dover to 5 miles northeast of Cambridge, moving northeast at 60
mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  New Philadelphia, Dover, Uhrichsville, Carrollton, Freeport,
  Newcomerstown, Dennison, Strasburg, Sugarcreek, Gnadenhutten,
  Antrim, Malvern, Tuscarawas, Bolivar, Baltic, Scio, Midvale,
  Mineral City, Jewett and Port Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4063 8166 4063 8167 4065 8147 4067 8146
      4066 8144 4065 8145 4065 8124 4072 8124
      4073 8115 4046 8094 4042 8094 4042 8092
      4039 8091 4005 8148 4025 8162 4037 8162
      4037 8170 4038 8171 4044 8171 4044 8167
TIME...MOT...LOC 1101Z 212DEG 52KT 4075 8171 4028 8152 4008 8152

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MLB

The radar

The Cincinnati radar (KILN), 152 km away, was scanning. The volume nearest the first event began at 15:35 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
March 16, 10:34 AM EST
Where
Muskingum County, 0.87 mi NW of East Fultonham
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.860, -82.140

Downed trees and power lines were reported in the area.

Thunderstorm Wind, Coshocton

When
March 16, 10:39 AM EST
Where
Coshocton County, 0.69 mi N of Warsaw
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
40.340, -82.000

Downed trees and power lines were reported in the area.

Thunderstorm Wind, Muskingum

When
March 16, 10:40 AM EST
Where
Muskingum County, 0.69 mi S of Ironspot
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.810, -82.070

Trees and power poles were downed in the southern part of the county, especially in the Roseville area.

Thunderstorm Wind, Coshocton

When
March 16, 10:45 AM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.260, -81.850

Multiple reports of tree and power line damage were received from across the county.

Thunderstorm Wind, Coshocton

When
March 16, 10:49 AM EST
Where
Coshocton County, 0.87 mi NE of Conesville
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.190, -81.890

Downed trees and power lines were reported in the area of Conesville.

Thunderstorm Wind, Muskingum

When
March 16, 10:52 AM EST
Where
Muskingum County, (Zzv)zanesville Muni
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
39.950, -81.900

Thunderstorm Wind, Jefferson

When
March 16, 10:57 AM EST
Where
Jefferson County, Smithfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.270, -80.780

Estimated by a public observer.

Thunderstorm Wind, Tuscarawas

When
March 16, 11:01 AM EST
Where
Tuscarawas County, 0.69 mi N of Baltic
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
40.440, -81.700

Downed trees and power lines were reported in the area of Baltic.

Thunderstorm Wind, Jefferson

When
March 16, 11:01 AM EST
Where
Jefferson County, Smithfield
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.270, -80.780

Thunderstorm Wind, Guernsey

When
March 16, 11:13 AM EST
Where
Guernsey County, 0.76 mi W of Stop
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.971, -81.564

A tree was reported down on Country Club Road.

Thunderstorm Wind, Tuscarawas

When
March 16, 11:13 AM EST
Where
Tuscarawas County, Port Washington
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
40.330, -81.520

In Port Washington, downed trees and power line were reported.

Thunderstorm Wind, Tuscarawas

When
March 16, 11:17 AM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.530, -81.480

Downed trees and power lines were reported in the area of Dover.

Thunderstorm Wind, Tuscarawas

When
March 16, 11:25 AM EST
Where
Tuscarawas County, 0.52 mi E of Mineral City
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
40.600, -81.360

Downed trees and power line were reported in the area of Mineral City.

Thunderstorm Wind, Tuscarawas

When
March 16, 11:28 AM EST
Where
Tuscarawas County, 1.05 mi W of Uhrichsville
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.400, -81.350

Downed trees and power lines were reported in the area of Uhrichsville.

Thunderstorm Wind, Carroll

When
March 16, 11:37 AM EST
Where
Carroll County, 0.69 mi N of Dellroy
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.560, -81.200

Downed trees and power lines were reported in the area of Dellroy.

Thunderstorm Wind, Carroll

When
March 16, 11:38 AM EST
Where
Carroll County, 0.69 mi N of Malvern
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
40.690, -81.180

Malvern had reports of downed trees and power lines.

Thunderstorm Wind, Carroll

When
March 16, 11:43 AM EST
Where
Carroll County, 2.45 mi SE of Carrolton Tolson Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.546, -81.036

Near the intersection of Steubenville Road SE and Bay Road SE, downed trees were reported.

Thunderstorm Wind, Carroll

When
March 16, 11:47 AM EST
Where
Carroll County, 0.53 mi W of Harlem Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.520, -81.010

Numerous trees were reported down near Harlem Springs.

Thunderstorm Wind, Columbiana

When
March 16, 11:51 AM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
40.760, -80.940

Hanoverton had several reports of downed trees and power lines in the area.

Thunderstorm Wind, Columbiana

When
March 16, 11:55 AM EST
Where
Columbiana County, Salineville
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.620, -80.830

Downed trees and power lines were reported in the area of Salineville.

Thunderstorm Wind, Columbiana

When
March 16, 11:55 AM EST
Where
Columbiana County, Lisbon
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
40.780, -80.770

Downed trees and power lines were reported in the area of Lisbon.

Thunderstorm Wind, Columbiana

When
March 16, 12:12 PM EST
Where
Columbiana County, 0.87 mi NW of East Palestine
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.840, -80.540

East Palestine had several reports of downed trees and power lines.

Thunderstorm Wind, Columbiana

When
March 16, 12:15 PM EST
Where
Columbiana County, 2.13 mi NW of Unity
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.894, -80.575

At the intersection of Heck Road and Poland Road, a large tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249383, 1249386, 1249387, 1249388, 1249389, 1249425, 1249427, 1249390, 1249823, 1249391, 1249392, 1249394, 1249395, 1249397, 1249401, 1249404, 1249407, 1249409, 1249412, 1249415, 1249417, 1249418, 1249422.